Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 161, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 15, 2022, 6:50 PM CDT for Gray County, Meade County, Seward County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2022, 6:50 PM CDT (23:50 UTC)
- Expired
- Sep 15, 2022, 7:11 PM CDT
- In force
- 21 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Gray County, KS, Meade County, KS, Seward County, KS
The radar
The Dodge City radar (KDDC), 72 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
556
WUUS53 KDDC 152350
SVRDDC
KSC069-119-175-160030-
/O.NEW.KDDC.SV.W.0161.220915T2350Z-220916T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
650 PM CDT Thu Sep 15 2022
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Seward County in southwestern Kansas...
Northwestern Meade County in southwestern Kansas...
South central Gray County in southwestern Kansas...
* Until 730 PM CDT.
* At 649 PM CDT, a severe thunderstorm was located 7 miles northwest
of Missler, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Missler around 705 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3727 10079 3739 10069 3739 10065 3744 10065
3763 10044 3728 10038
TIME...MOT...LOC 2349Z 261DEG 15KT 3741 10052
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TURNER1 follow-up statement
703
WWUS53 KDDC 160011
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
711 PM CDT Thu Sep 15 2022
KSC069-119-175-160021-
/O.CAN.KDDC.SV.W.0161.000000T0000Z-220916T0030Z/
Seward KS-Meade KS-Gray KS-
711 PM CDT Thu Sep 15 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEWARD...
NORTHWESTERN MEADE AND SOUTH CENTRAL GRAY COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3727 10079 3739 10069 3739 10065 3744 10065
3763 10044 3728 10038
TIME...MOT...LOC 0010Z 261DEG 15KT 3742 10041
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 5:49 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Sep 15, 5:49 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Dodge City KS 549 PM CDT Thu Sep 15 2022 ...Updated Aviation... .SHORT TERM...(This afternoon through Friday night) Issued at 1130 AM CDT Thu Sep 15 2022 Approaching shortwave trough was centered near Clayton, New Mexico at midday. Strong south winds were in progress, gusting 30-40 mph, assisting in transporting a modest increase in moisture/instablity northward, per altocumulus and surface dewpoints near 60. Several CAMs and notably the 12z NAM are quite robust with convective development around 4 pm, as the shortwave's forcing for ascent interacts with surface convergence along the lee trough/pseudo dryline. Timing of shortwave forcing is well focused and appears near ideal to link up with maximum heating, which should allow for scattered to perhaps numerous thunderstorms to develop across the CWA around 4 pm. Per coordination with SPC, the plan is to keep 5% marginal wind probability (as opposed to increasing to 15% slight risk category) for the 1630z outlook. With only modest instability (CAPE to near 1500 J/kg), weak midlevel winds/unimpressive shear, feel severe caliber gusts (58+ mph) are low probability. That said, inverted V profiles, a well mixed boundary layer, and strong ambient synoptic winds, many cells will produce outflow winds of 40-50 mph. Will need to monitor for upscale multicellular growth and cool pool generation which would increase the wind threat. Can't rule out a marginally severe hail event or two, but the tornado risk is near zero. Increased pops to 50% this afternoon and this evening, but will increase to the likely category if radar trends support it. Outside of convection, strong south winds will continue to gust 30-40 mph into the evening hours. Convection is expected to propogate eastward across at least portions of the CWA through late tonight, with forcing likely to keep some activity going even after sunset. Parent shortwave is expected to be exiting into eastern Kansas, with strong subsidence behind it clearing the sky rapidly by sunrise Friday. Lows tonight upper 50s northwest to mid 60s southeast. The much simpler, sunny/hot/dry forecast resumes Friday as forcing is lost and the atmosphere warms. 12z GFS shows about 5C of warming at 850 mb, supporting the return of lower to mid 90s. 12z MOS guidance appears too cool, and was discounted. Near full sunshine is expected Friday afternoon, with a marked reduction in south winds, down to 10-20 mph. Models including 12z NAM remain consistent forecasting some flavor of MCS across Nebraska Friday night/early Saturday. A strong low level jet is expected to feed this convection, with SWly 850 mb winds increasing to 50-60 mph over SW KS. Kept some minimal pops near I-70 early Saturday morning in case some of this activity clips the CWA, but clearly most of SW KS will remain dry. The strong boundary layer mixing will deter radiational cooling strongly, forcing temperatures to stay well into the 60s Saturday morning. .LONG TERM...(Saturday through Thursday) Issued at 150 PM CDT Thu Sep 15 2022 Key Messages: -The forecast through at least next Wednesday is dry. Drought conditions will continue to worsen and expand. -Significant late season heatwave is expected Sunday through Tuesday with near record temperatures. The latest U.S. Drought Monitor update released today shows degradation of the D1-D4 drought categories across SW KS, with exceptional drought (D4) across an even larger portion of the SW KS CWA. There are no signs of any meaningful rainfall opportunities through this forecast (through at least 21 Sept), and the drought is expected to continue to fester. The heat will begin to rebuild Saturday, with models showing another 4-6C of warming at 850 mb, supporting mid 90s in the afternoon. Opted to go a few degrees above MOS for Saturday as suggested by NBM. Beginning Sunday, another strong upper high is expected to take root over the central and southern plains. 12z ECMWF depicts this next "heat dome" to remain stationary and slowly intensify through Tuesday. As such, still expecting a 3-day stretch of unseasonably warm mornings and hot afternoons Sunday through Tuesday, with both record maxes and record high minimums likely. Sunrise temperatures near 70 from the NBM were accepted, but continued to load at least the 75% percentile of the NBM's max T grids. This continues the forecast of afternoon temperatures in the 100-103 range all three days Sunday through Tuesday. Given the desiccated soils, breezy SWly downslope winds, and subsidence from the upper high, this forecast may easily not be hot enough. Indeed, the 95% percentile bin of the NBM shows 105-106 sprinkled across the CWA each of these days. Residents are encouraged to prepare for this 3 day late season heatwave, with cumulative heat stress impacts on livestock/vegetation and pets/workers outdoors. 12z ECMWF and ensembles show continuity, forecasting the next strong cold front to arrive around Wednesday evening. Temperatures may really soar ahead of this boundary Wednesday, but confident we will see a significant break from the heat next Thursday. Models are very resistant to developing rainfall with this frontal passage. Instead, 12z ECMWF shows a subtropical moisture plume centered near the Four Corners, west of Kansas, next Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 546 PM CDT Thu Sep 15 2022 Thunderstorms will be around all the airport terminals through 03Z and could be as late as 06Z for HYS. Storms will have the capability of producing winds as high as 40 kts. The storms should exit the area after 06Z and skies will clear with a high pressure moving in from Colorado. Surface winds will also diminish after 06Z and should be 12 kts or less through the day on Friday. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 94 68 96 / 60 0 10 10 GCK 59 91 65 94 / 30 0 10 10 EHA 60 93 63 95 / 10 0 10 10 LBL 62 94 65 96 / 40 0 10 10 HYS 61 89 66 93 / 70 0 20 10 P28 66 94 69 95 / 30 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Tatro
Hazardous weather outlook, Sep 15, 1:34 AM CDT, 17 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 134 AM CDT Thu Sep 15 2022 KSZ030-031-043>046-061>066-074>081-084>090-160645- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 134 AM CDT Thu Sep 15 2022 /1234 AM MDT Thu Sep 15 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Likely storm development near the Hwy 83 corridor by mid to late afternoon Thursday and progressing east to northeast through the evening hours before diminishing towards sunset. Marginally severe storms with damaging winds over 50 mph and frequent lightning the main threats. Wind shear looks to be on the weaker side less than 20-25 kts and upper level support looks to be minimal as well. Elevated storms expect with DCAPE values up to 1000 J/kg expect along with modest lapse rates to help aid in any strong winds during this isolated event. Widespread coverage is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Warming trend over the weekend and into early next week with mid to upper 90s to breaking the 100 degree mark for Monday and Tuesday. Back to more seasonal temperatures mid to end of next week to the 70s and low 80s with 40s overnight behind a Wednesday cold front that will switch winds to the north to northeast and increasing precipitation chances as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 15, 5:57 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
557 PM CDT Thu Sep 15 2022
KSZ078>080-088-152330-
Clark KS-Kiowa KS-Edwards KS-Ford KS-
557 PM CDT Thu Sep 15 2022
...A strong thunderstorm will impact portions of southeastern Ford,
northwestern Kiowa, southwestern Edwards and northeastern Clark
Counties through 630 PM CDT...
At 557 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Bucklin, moving north at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bucklin around 605 PM CDT.
Other locations in the path of this storm include Ford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3743 9951 3746 9976 3778 9977 3775 9938
TIME...MOT...LOC 2257Z 185DEG 13KT 3753 9964
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TURNERSpecial weather statement, Sep 15, 6:19 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
619 PM CDT Thu Sep 15 2022
KSZ086-087-160000-
Seward KS-Meade KS-
619 PM CDT Thu Sep 15 2022
...A strong thunderstorm will impact portions of central Seward and
west central Meade Counties through 700 PM CDT...
At 618 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Kismet, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail. Accumulating
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Hail may accumulate on roadways causing hazardous
travel and reduced visibility owing to hail fog.
This strong thunderstorm will be near...
Kismet around 635 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3712 10098 3726 10098 3727 10062 3714 10061
TIME...MOT...LOC 2318Z 264DEG 27KT 3724 10085
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TURNERSpecial weather statement, Sep 15, 6:24 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
624 PM CDT Thu Sep 15 2022
KSZ030-031-160000-
Trego KS-Ellis KS-
624 PM CDT Thu Sep 15 2022
...A strong thunderstorm will impact portions of northeastern Trego
and northwestern Ellis Counties through 700 PM CDT...
At 624 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ellis, moving north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Trego
and northwestern Ellis Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3882 9926 3886 9960 3913 9965 3913 9917
TIME...MOT...LOC 2324Z 180DEG 19KT 3894 9949
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TURNERLocal storm report, Sep 15, 6:29 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
629 PM CDT THU SEP 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 12 SSE SATANTA 37.27N 100.91W
09/15/2022 E1.00 INCH SEWARD KS LAW ENFORCEMENT
&&
JDFLocal storm report, Sep 15, 6:34 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
634 PM CDT THU SEP 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND GST 1 E YOCEMENTO 38.91N 99.41W
09/15/2022 M50 MPH ELLIS KS MESONET
MESONET STATION UP856 0.8 E YOCEMENTO (UPR).
&&Special weather statement, Sep 15, 6:42 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
642 PM CDT Thu Sep 15 2022
KSZ063-076-077-160030-
Gray KS-Finney KS-Haskell KS-
642 PM CDT Thu Sep 15 2022
...A strong thunderstorm will impact portions of southeastern Finney,
northern Gray and northeastern Haskell Counties through 730 PM CDT...
At 642 PM CDT, Doppler radar was tracking a strong thunderstorm near
Charleston, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Charleston around 650 PM CDT.
Other locations in the path of this storm include Ingalls and
Cimarron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3763 10064 3788 10078 3806 10042 3772 10024
TIME...MOT...LOC 2342Z 245DEG 17KT 3782 10060
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TURNERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 3:10 PM CDT | Special Weather Statement | DDC | Morton | 50 min |
| Sep 15, 3:57 PM CDT | Special Weather Statement | DDC | Clark | 33 min |
| Sep 15, 4:05 PM CDT | Special Weather Statement | DDC | Morton | 40 min |
| Sep 15, 4:11 PM CDT | Special Weather Statement | DDC | Lane | 34 min |
| Sep 15, 4:30 PM CDT | Special Weather Statement | DDC | Ford | 45 min |
| Sep 15, 4:37 PM CDT | Special Weather Statement | DDC | Clark | 38 min |
| Sep 15, 4:39 PM CDT | Special Weather Statement | DDC | Ellis | 36 min |
| Sep 15, 4:44 PM CDT | Special Weather Statement | DDC | Ellis | 46 min |
| Sep 15, 4:45 PM CDT | Special Weather Statement | DDC | Grant, Stevens | 45 min |
| Sep 15, 4:50 PM CDT | Special Weather Statement | DDC | Hodgeman | 25 min |
| Sep 15, 4:54 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 51 min |
| Sep 15, 5:03 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 26 min |
| Sep 15, 5:15 PM CDT | Special Weather Statement | DDC | Hodgeman | 45 min |
| Sep 15, 5:28 PM CDT | Special Weather Statement | DDC | Haskell | 47 min |
| Sep 15, 5:31 PM CDT | Special Weather Statement | DDC | Kiowa | 29 min |
| Sep 15, 5:36 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 39 min |
| Sep 15, 5:42 PM CDT | Special Weather Statement | DDC | Ellis | 33 min |
| Sep 15, 5:57 PM CDT | Special Weather Statement | DDC | Kiowa | 33 min |
| Sep 15, 6:14 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 46 min |
| Sep 15, 6:19 PM CDT | Special Weather Statement | DDC | Seward | 41 min |
| Sep 15, 6:22 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 38 min |
| Sep 15, 6:24 PM CDT | Special Weather Statement | DDC | Ellis | 36 min |
| Sep 15, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 52 min |
| Sep 15, 6:42 PM CDT | Special Weather Statement | DDC | Gray | 48 min |
| Sep 15, 6:53 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.